Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 137, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 9, 2003, 9:49 PM CDT for Hancock County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 9:49 PM CDT (02:49 UTC)
- Expired
- Jul 9, 2003, 10:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Hancock County, IL
The radar
The Quad Cities radar (KDVN), 142 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 8:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1258 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 100249
SVRDVN
ILC067-100330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
949 PM CDT WED JUL 9 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HANCOCK COUNTY IN WEST CENTRAL ILLINOIS
* UNTIL 1030 PM CDT
* AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH DAMAGING WINDS 2 MILES SOUTHEAST OF
CARTHAGE...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
BENTLEY BY 950 PM CDT.
PLYMOUTH BY 1000 PM CDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF WINDS IN EXCESS OF 55 MPH AND
PEA SIZED HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM
PASSES.
LAT...LON 4032 9125 4051 9116 4048 9097 4045 9091
4028 9107
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 4:42 PM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, Jul 9, 4:42 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 442 PM CDT WED JUL 9 2003 WILL KEEP THIS SHORT DUE TO POTENTIAL SEVERE WEATHER TIME CONSTRAINTS. WARM FRONT EXTENDS LATE THIS AFTERNOON FROM A NORTHWEST MISSOURI LOW...ALONG THE MISSOURI-IOWA LINE INTO NORTH CENTRAL ILLINOIS. A COLD FRONT EXTENDS FROM THE MISSOURI LOW TO A SECOND OCCLUDED LOW IN SOUTHWEST MINNESOTA. UPPER 70S DEW POINTS HAVE WORKED THEIR WAY NORTH TO INTERSTATE 80 ON THE IOWA SIDE. THUNDERSTORMS HAVE BEGUN TO FIRE NEAR OTTUMWA. THE PRIMARY FORECAST CONCERN OVER THE NEXT 7 DAYS IS IN THE SHORT TERM...THIS EVENING AND TONIGHT...WITH THE POTENTIAL FOR SEVERE WEATHER AND FLOODING. AFTER THAT...THE WEATHER QUIETS DOWN... BRINGING SOME RELIEF IN THE FORM OF LOWER DEW POINTS AND COOLER TEMPS FOR THE NEXT FEW DAYS. UPPER SUPPORT AT THE JET LEVEL...COMBINED WITH HIGH CAPES...AND THE FRONTS ACROSS THE AREA...WILL PROVIDE THE FOCUS FOR SEVERE WEATHER THIS EVENING. MISSOURI LOW WILL MOVE TO KEOKUK THIS EVENING AS THE MINNESOTA LOW MOVES ACROSS MINNESOTA. THE MODELS ARE IN DISAGREEMENT AS TO WHETHER THE SOUTHERN LOW REMAINS PRIMARY...OR IS SUPERSEDED BY THE NORTHERN LOW. 3-HR PRESSURE FALL PATTERN DOES NOT RESOLVE THIS QUESTION AT PRESENT. EITHER WAY THE ADJOINING COLD FRONT MOVES THRU IN THE 06Z-09Z TIME FRAME. PLENTY OF UPPER SUPPORT THIS EVENING. SURFACE WINDS MOST FAVORABLE...OUT OF THE SOUTHEAST... ACROSS NORTH CENTRAL ILLINOIS. BEST ORGANIZED CONVECTION IS CURRENTLY ACROSS WEST CENTRAL IOWA...JUST AHEAD OF THE FRONT...WITH THE BEST CAPES. THIS LINE WILL CONTINUE EASTWARD...INCREASING IN STRENGTH WITH LATE AFTERNOON TEMPS...WITH THE BEST STRENGTH PROBABLY ALONG AND JUST NORTH OF THE WARM FRONT...AND THE POTENTIAL FOR STRONG STRAIGHT LINE WINDS AND HAIL. THE STRENGTH OF THE MCS WILL POSSIBLY INCREASING AS IT HEADS EAST INTO NORTH CENTRAL AND CENTRAL ILLINOIS LATE THIS EVENING. TRIPLE POINT UNCERTAINTIES DUE TO UNCERTAINTY OF TRACK OF SURFACE LOW...HOWEVER...ISOLATED TORNADOS CAN NOT BE RULED OUT JUST NORTH OF THE WARM FRONT THRU THE EVENING. LOCALLY HEAVY RAIN WILL BE POSSIBLE THRU MIDNIGHT...THUS THE FLOOD WATCH ACROSS THE AREA DUE TO SATURATED SOILS MANY AREAS. LOOKING FURTHER AHEAD...A WEAK TROF WILL MOVE THRU THE AREA SATURDAY...WITH A STRONGER COLD FRONT POSSIBLY IN THE TUESDAY NIGHT TIME FRAME. DVN... IA...NONE. IL...NONE. MO...NONE. REA
Hazardous weather outlook, Jul 9, 4:20 AM CDT, 17 hours 29 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101000- HAZARDOUS WEATHER OUTLOOK...CORRECTED FORMAT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 420 AM CDT WED JUL 9 2003 ...WIDESPREAD THUNDERSTORMS WITH HEAVY RAIN EXPECTED TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING ACROSS ALL OF EASTERN IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. A COMPLEX OF THUNDERSTORMS OVER IOWA WILL ROLL EAST ACROSS THE AREA THIS MORNING. THIS COMPLEX WILL BRING ANOTHER ROUND OF LOCALLY HEAVY RAIN TO THE MID MISSISSIPPI VALLEY...WHICH MAY CAUSE FLOODING ON AREA STREAMS AND RIVERS. FLASH FLOODING IS ALSO POSSIBLE...WITH THE GREATEST RISK FOUND NORTH OF HIGHWAY 20...AND ALONG AND SOUTH OF HIGHWAY 34. THERE IS ALSO A LESSER RISK OF LARGE HAIL AND DAMAGING WINDS THIS MORNING. BY THIS AFTERNOON...LOW PRESSURE WILL BEGIN MOVING THROUGH NORTHERN IOWA...WITH A COLD FRONT PUSHING THROUGH CENTRAL PORTIONS OF THE STATE. THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG AND AHEAD OF THIS FRONT. THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND SOME LARGE HAIL...ALONG WITH VERY HEAVY RAIN. A STATIONARY FRONT LAYING BETWEEN HIGHWAY 34 AND INTERSTATE 80 WILL INTERSECT THE COLD FRONT AS IT MOVES EAST LATE THIS AFTERNOON. THERE IS A RISK OF A FEW SUPERCELL THUNDERSTORMS...WHICH COULD PRODUCE A TORNADO ALONG THIS STATIONARY FRONT THIS AFTERNOON AND EARLY THIS EVENING. THIS IS A POTENTIALLY DANGEROUS SITUATION WITH SEVERE WEATHER...FLOODING...AND FLASH FLOODING POSSIBLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY THE NEXT THUNDERSTORM THREAT WILL BE EARLY NEXT WEEK...AS WARM WEATHER RETURNS TO THE MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT. RAINFALL REPORTS AND FLOODING REPORTS WILL BE APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DVN ERVIN
In the hours before
Local storm report, Jul 9, 8:56 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
856 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0852 PM KEOSAUQUA IA HEAVY RAIN
07/09/03 VAN BUREN 1.1 INCHES OF RAIN FELL
IN 20 MINUTES. REPORTED
BY STORM SPOTTER.Local storm report, Jul 9, 9:16 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
916 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM FARMINGTON IA HEAVY RAIN
07/09/03 VAN BUREN 2.3 INCHES OF RAIN FELL
IN 1.5 HOURS. REPORTED
BY STORM SPOTTER.
0904 PM BURLINGTON IA TORNADO
07/09/03 DES MOINES REPORTED BY HAM RADIO
OPERATOR. ALSO
REPORTED BY 2 OTHER
SPOTTERS IN MIDDLETOWN
AT HWY 84 AND 180TH
AVENUE.Local storm report, Jul 9, 9:19 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
919 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0904 PM MT UNION IA WIND DAMAGE
07/09/03 HENRY LARGE TREES AND
POWERLINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 9, 9:21 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
921 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0918 PM KEOKUK IA 65 MPH TSTM GUST
07/09/03 LEE ALSO, VERY HEAVY RAIN.
REPORTED BY STORM
SPOTTER.Local storm report, Jul 9, 9:35 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 5 N KAHOKA MO FLOOD
07/09/03 CLARK FLASH FLOODING OVER
COUNTY ROAD V, AND THE
INTERSECTION OF ROUTE C
AND HIGHWAY 81.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 9, 9:42 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
942 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0937 PM WARSAW IL 50 MPH TSTM GUST
07/09/03 HANCOCK REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:38 PM CDT | Tornado Warning | DVN | Warren | 32 min |
| Jul 9, 9:03 PM CDT | Tornado Warning | DVN | Hancock | 42 min |
| Jul 9, 9:43 PM CDT | Tornado Warning | DVN | Henderson, Warren | 47 min |
| Jul 9, 9:45 PM CDT | Tornado Warning | DVN | McDonough | 60 min |
| Jul 9, 10:08 PM CDT | Flash Flood Warning | DVN | McDonough | 4 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.